Results 1 to 10 of 10

Thread: WATCH OUT! Fillers ,inert ingredients, or Excipients NOT INERT prescriptions generics

  1. #1
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Atlanta, Georgia
    Posts
    139

    Default WATCH OUT! Fillers ,inert ingredients, or Excipients NOT INERT prescriptions generics

    Recently, I took a generic Of Keppra, A drug that worked well for 7 years. The generic meant unbearable itching and burning, but good control. My problem was probably the "Inert" ingredients also known as the fillers or excipients .
    From the web, I found:
    "The excipients and additives in drug formulations have been described as inert because they do not have an active role in the prevention or treatment of particular ailments. This has led to the misconception among physicians, pharmacists, drug manufacturers and the public that excipients are harmless and unworthy of mention. In fact, pharmacists are allowed to substitute drug formulations, without regard to the excipients, as long as they ensure that the active ingredients in the substitute are the same as those in the formulation prescribed.
    The inappropriateness of the term inert is becoming increasingly apparent as evidence of adverse reactions--some fatal--to excipients mounts. The likelihood that some "active" constituents, particularly erythromycin, have been blamed for such reactions deserves to be investigated. The public deserves to be better protected. For example, the United States has legislation requiring complete labelling of all food, drugs and cosmetics that incorporate more than one ingredient, no matter how innocuous the constituents are believed to be. "


    With the help of a smart local pharmacist, I may have found the Culprit "Inert" Excipient.

    Linnie

  2. #2
    Distinguished Community Member howdydave's Avatar
    Join Date
    Oct 2006
    Location
    Rochester, New York, USA
    Posts
    167

    Default

    Point taken...

    This is an issue that needs to be brought to the surface more often!
    Dave ©¿©¬
    Ego sum quis ego sum quod ut est quicumque ego sum - Popeye
    www.howdydave.com

  3. #3
    Distinguished Community Member Ging's Avatar
    Join Date
    Mar 2007
    Posts
    288

    Default

    Thanks, I too was told by my PCP, that I may not be allergic to the generic penicillin , but to the additives they use as fillers,I had very bad reactions to ,amoxicillin, ampicillin , and keflex, while I had viral pneumonia ! So I may have to go brand to get rid of the bugs next time !

  4. #4
    Distinguished Community Member Barque's Avatar
    Join Date
    Sep 2009
    Location
    MidWest
    Posts
    185

    Default

    I always suspected these fillers might be a problem to some people. I've taken name brand drugs then switched to generic and had trouble but when I questioned the pharmacist or doctor they just blew me off. Sometimes WE the patients are right and they are wrong.

  5. #5
    Distinguished Community Member
    Join Date
    Oct 2006
    Posts
    897

    Default

    I also am suspious of the fillers. I've taken Lisinopril for years (BP medication). getting my RX's from WalMart. a few years ago they switched from a reg. bottle of pills to a blue package I found very difficult to open (I have arthritis).

    couple weeks ago when I saw my doc. my BP was 200! I told him my RX now comes from India & he was surprised. I asked about fillers & told him the FDA only does random checks. got the impression he agrees with my negative feelings towards the FDA.

    anyway I used a new pharmacy for my refill. I noticed right off these new pills are giving me a constant headache. so now I get to add daily Advil to my pill regime. duh.and my BP is still too high even though I've doubled the dosage.

    what can we do about this?

    I know lots of women on thyroid meds & when they were switched to genertic brands suddenly their blood tests were off.

    I agree doc's don't pay attention when we ask or complain but we gotta start somewhere & if everyone questions the fillers perhaps we can get someone's attention with the power to change this.

  6. #6
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Atlanta, Georgia
    Posts
    139

    Default

    "Some Inert Ingredients ,(AKA excipients) for example, comprise the product's delivery system. These transport the active drug to the site in the body where the drug is intended to exert its action. Others will keep the drug from being released too early in the assimilation process in places where it could damage tender tissue and create gastric irritation or stomach upset. Others help the drug to disintegrate into particles small enough to reach the blood stream more quickly and still others protect the product's stability so it will be at maximum effectiveness at time of use. In addition, some excipients are used to aid the identification of a drug product. Last, but not least, some excipients are used simply to make the product taste and look better. This improves patient compliance, especially in children. Although technically "inactive" from a therapeutic sense, pharmaceutical excipients are critical and essential components of a modern drug product. In many products, excipients make up the bulk ...They are classified by the functions they perform in a pharmaceutical dosage form. "
    from ipecfoundation.org
    Excipients rarely posses pharmacological activity and are categorized as "inert."
    However, excipients may have functional groups that can initiate, participate in chemical or physical interactions possibly leading to compromised quality of your product thereby degradation of the active ingredient

    Also, excipients can be a source of microbial contamination. See below for common impurities found in some excipients
    Starch---Formaldehyde
    Lactose---Aldehydes, reducing sugars
    Benzyle alcohol---Benzoldehyde
    Stearare lubricants---alkaline residues etc
    povidone and crospovidone-peroxide
    Last edited by linniec; 09-23-2012 at 06:38 AM.

  7. #7
    Distinguished Community Member Ging's Avatar
    Join Date
    Mar 2007
    Posts
    288

    Default

    Wow, it's a shame for sure...wonder what the Brand uses to make their meds " go to the right place or dissolve correctly? My neighbor told me the generic only had to be 80% of the brand ingredients and the rest filler! If we are allergic to the fillers we are wasting money and maybe our health is being compromised, we need to have some kind of oversight to make sure the generic pharmaceutical co. Are not using harmful fillers and the only way they will know that is for us to complain . This makes me very angry , especially for people on a fixed income, and little children who may go through life thinking they are allergic to penicillin when actually it is the fillers !

  8. #8
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Atlanta, Georgia
    Posts
    139

    Default

    Today's 11/1/12 NYT says " While the active ingredient is the same as the brand-name version, the mechanism for gradually releasing the drug into a person’s body can vary. "

    Linnie

  9. #9
    New Community Member
    Join Date
    Dec 2006
    Location
    Berkeley, California
    Posts
    5

    Default

    When I was switched from Lamictal to generic lamotrigine I had seizure auras all the time. A few days ago my doc tried switching me from pill oxycodone to a liquid we might be able to taper more easily, and my tongue & throat started to swell,had trouble breathing. Fortunately it passed quickly, but above the neck allergic reactions can be very serious--Just got new epi-pens in case of emergency. Since I'd been on oxycodone for several months, I'm sure it was an "inert" ingredient..the preservative .sodium benzoate causes reactions in a lot of people, and it had food coloring and other things. (Still, I'm having my attendant sit with me as I take my oxycodone pill---just in case.)

  10. #10
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Atlanta, Georgia
    Posts
    139

    Default

    Aurora,

    Please get in touch with Joe and/or Terry Graedon Of The People's Pharmacy . They have been fighting for people like you who have bad results from the brand to generic switch for YEARS. They were recently cited in at least one if not two back-downs by the FDA on a generic prescription. The Graedons believe in generics for most people, but have seen too many problems to remain silent. Contact them at http://www.peoplespharmacy.com/contact


    Linnie

    To read more of their fight and Success please see:

    http://www.nytimes.com/2009/12/19/he...anted=all&_r=0

    http://www.chicagotribune.com/health...0,174545.story

    Lamictal ( lamotrigine ) is mentioned in The NYT article.
    Last edited by linniec; 12-13-2012 at 05:12 AM.

Similar Threads

  1. 12 dangerous ingredients in our food
    By houghchrst in forum Safety Concious Cuisine
    Replies: 4
    Last Post: 11-28-2012, 11:52 PM
  2. Replies: 5
    Last Post: 01-26-2012, 05:00 AM
  3. Replies: 2
    Last Post: 01-04-2012, 07:32 PM
  4. Brand-name prescriptions Medicare and neurological conditions 2012
    By linniec in forum General Neurology & Rare Disorders
    Replies: 0
    Last Post: 11-24-2011, 08:26 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.